Alert archive / Oregon / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Medford, OR

August 17, 20088 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 17, 2008, 5:20 AM PDT for 8 counties in Oregon. It took effect at Aug 17, 2008, 11:00 AM PDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2008, 5:20 AM PDT (12:20 UTC)
In effect from
Aug 17, 2008, 11:00 AM PDT
Expired
Aug 17, 2008, 11:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 108 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:20 PM PDTHAIL 0.53 W Howard Prairie, ORFISH LAKE RESORT.
Aug 17, 4:45 PM PDTHAIL 0.883 E Howard Prairie, ORFIRE CREW AT NW BALDY BUTTES NEAR OLD BALDY REPORTED NICKEL SIZED HAIL AT T38 R5 SEC8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2915 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 171220
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
520 AM PDT SUN AUG 17 2008

ORZ617-623>625-172030-
/O.UPG.KMFR.FW.A.0007.080817T1800Z-080818T0600Z/
/O.NEW.KMFR.FW.W.0009.080817T1800Z-080818T1200Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
520 AM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT
MONDAY FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617/623/
624/625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT
MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH DRY
FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ORZ616-621-622-172030-
/O.NEW.KMFR.FW.W.0009.080817T1800Z-080818T0600Z/
UMPQUA BASIN-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
520 AM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES
616/621/622...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. 

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. LIGHTNING STRIKES IN COMBINATION
WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW
FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

STOCKTON
3 follow-up statements
000
WWUS86 KMFR 172029
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
129 PM PDT SUN AUG 17 2008

ORZ616-621-622-180430-
/O.CON.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/
UMPQUA BASIN-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
129 PM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT THROUGH 11 PM PDT THIS EVENING FOR
SCATTERED THUNDERSTORMS WITH INSUFFICIENT MOISTURE IN FIRE
WEATHER ZONES 616...621...622...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. 

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH LATE THIS EVENING. LIGHTNING STRIKES IN
COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT
THREAT FOR NEW FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.



$$

ORZ617-623>625-180430-
/O.CON.KMFR.FW.W.0009.000000T0000Z-080818T1200Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
129 PM PDT SUN AUG 17 2008


...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT
MONDAY FOR SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617...
623...624... AND 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT
MONDAY. 

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH DRY
FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

LUTZ
000
WWUS86 KMFR 180431
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
931 PM PDT SUN AUG 17 2008

ORZ621-622-180545-
/O.CAN.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
931 PM PDT SUN AUG 17 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS ENDED FOR THE EVENING. ISOLATED STORMS
MAY RETURN LATER TONIGHT AS ANOTHER DISTURBANCE MOVES IN.

$$

ORZ616-180600-
/O.CON.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/
UMPQUA BASIN-
931 PM PDT SUN AUG 17 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR SCATTERED THUNDERSTORMS OVER FIRE WEATHER ZONE 
616...

RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR SCATTERED THUNDERSTORMS OVER FIRE WEATHER ZONE 
616

SCATTERED THUNDERSTORMS ARE EXPECTED CONTINUE THROUGH THE LATE
EVENING. ACTIVITY SHOULD WEAKEN AND MOVE NORTH THEREAFTER. ISOLATED
STRIKES MAY RETURN LATER TONIGHT AS ANOTHER DISTURBANCE MOVES
ONSHORE. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS
WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

ORZ617-623>625-181200-
/O.CON.KMFR.FW.W.0009.000000T0000Z-080818T1200Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
931 PM PDT SUN AUG 17 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY FOR
SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617 623 624 AND 
625...

RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY FOR
SCATTERED THUNDERSTORMS IN FIRE WEATHER ZONES 617 623 624 AND 
625

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH LATE TONIGHT.
LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL
POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

MTS
000
WWUS86 KMFR 180600
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1100 PM PDT SUN AUG 17 2008

ORZ616-180700-
/O.CAN.KMFR.FW.W.0009.000000T0000Z-080818T0600Z/
UMPQUA BASIN-
1100 PM PDT SUN AUG 17 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE DECREASED IN COVERAGE AND ONLY ISOLATED STRIKES
ARE EXPECTED THROUGH THE REMAINDER OF THE EVENING.

$$

ORZ617-623>625-180700-
/O.CAN.KMFR.FW.W.0009.000000T0000Z-080818T1200Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1100 PM PDT SUN AUG 17 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS HAVE DECREASED IN COVERAGE AND ONLY ISOLATED STRIKES
ARE EXPECTED THROUGH THE REMAINDER OF THE EVENING.

$$

STAVISH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 17, 4:13 AM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 17, 4:13 AM PDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
413 AM PDT SUN AUG 17 2008

.DISCUSSION...A LOT OF FINE TUNING WAS DONE TO THE FORECAST BUT
THE BIG PICTURE OF EXPECTATIONS OVER THE NEXT SEVEN DAYS IS QUITE
CONSISTENT WITH EARLIER FORECASTS. THERE WAS ISOLATED TO SCATTERED
COVERAGE OF THUNDERSTORMS SATURDAY EVENING AND IT SHOULD BE AT
LEAST AS ACTIVE THIS AFTERNOON AND EVENING. THE FIRE WEATHER WATCH
HAS BEEN UPGRADED TO A RED FLAG WARNING AND THE COVERAGE AREA
EXTENDED TO INCLUDE THE FOOTHILLS ON THE WEST SIDE OF THE CASCADES
ALTHOUGH THE MAJORITY OF STORMS ARE STILL EXPECTED TO DEVELOP ACROSS
THE CASCADES AND THE EAST SIDE. AVAILABLE MOISTURE WILL BE GREATER
TODAY BUT STORMS WILL STILL BE RELATIVELY HIGHER BASED THAN IS
TYPICAL AND SOUTHERLY WINDS ALOFT WILL BE STRONGER WHICH SHOULD
LIMIT PRECIPITATION AMOUNTS.

CONFIDENCE IS HIGHER IN THE DETAILS OF A SIGNIFICANT TRANSITION TO
A COOLER...STABLE AND MORE MOIST PATTERN FOR MONDAY INTO THURSDAY.
THE GFS AND ECMWF ARE SLIGHTLY STRONGER THAN EARLIER RUNS WITH
THE FIRST COLD FRONT MONDAY AND THUS I HAVE INCLUDED WIDER
COVERAGE OF A SLIGHT CHANCE OF SHOWERS BUT THIS WILL BE MAINLY IN
THE COQUILLE AND PERHAPS THE UMPQUA BASINS WITH SIMPLY COOLER
TEMPS...BREEZY WEST WINDS AND AN INCREASE IN CLOUDS ELSEWHERE.
TUESDAY THE COOLING TREND CONTINUES WITH PERHAPS A FEW COASTAL
SHOWERS AHEAD OF A STRONGER FRONT EXPECTED TO REACH THE COAST TUESDAY
NIGHT AND MOVE ACROSS THE REGION WEDNESDAY. THE CHANCE OF RAIN IN
THE FORECAST MESHES WELL WITH NEIGHBORING OFFICES AND ADVERTISES
THE CHANGE IN CONDITIONS BUT IT IS GETTING MORE DIFFICULT TO
JUSTIFY POPS THAT ARE LESS THAN THE GFS MOS NUMBERS.

A WARMING AND DRYING TREND IS EXPECTED TO BEGIN THURSDAY WITH
TEMPERATURES ABOVE NORMAL AGAIN FRIDAY INTO NEXT WEEKEND BUT NOT
NEAR RECORD LEVELS AS OVER THE PAST FEW DAYS.

&&

.AVIATION...AREAS OF COASTAL IFR THIS MORNING AND ALSO LOCAL MVFR
VISIBILITIES WEST OF THE CASCADES DUE TO SMOKE. ISOLATED
CONVECTIVE SHOWERS OVER THE HIGHER TERRAIN EARLY THIS MORNING THEN A
CHANCE OF THUNDERSTORMS INLAND FROM LATE MORNING THROUGH THIS
EVENING. WIND GUSTS OF 40 TO 50 MPH AND HAIL ARE POSSIBLE NEAR
STORMS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR ORZ616-ORZ621-ORZ622.
     RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY FOR
     ORZ617-ORZ623-ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:25 PM PDTFire Weather WatchMFRDouglas, Harney, Jackson, Klamath, Lake, Lane10 hr
Aug 17, 11:50 AM PDTMarine Weather StatementMFR70 min
Aug 17, 3:51 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath24 min
Aug 17, 4:14 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath46 min

Nearby

Red Flag Warnings in Oregon, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.